Drug Overdose Prevention
If you suspect an overdose, call 911 immediately.
People can overdose on prescription drugs, over the counter drugs and recreational drugs. Symptoms of an overdose may include:
- Problems with vision
Opioids are usually prescription pain killers with names like codeine, morphine, OxyContin and Percocet. Another street version of an opioid is heroin.
Fentanyl is a manmade opiate narcotic used mostly for cancer patients in severe pain. Fentanyl is roughly 50 to 100 times stronger than morphine.
In Canada, many deaths have been caused by other street drugs being cut with fentanyl. Fentanyl is very dangerous because you can't see it, smell it or taste it. If your drug of choice has been cut with Fentanyl, it can quickly kill you.
An opioid overdose may look and feel like:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing
- Slow, shallow breathing
- Cold, clammy, bluish skin
- Trouble walking or talking
- Non-responsiveness to shouting or shaking
Naloxone is an emergency medication that reverses the effects of an overdose from opioids such as fentanyl, heroin, methadone and morphine. Naloxone is not an antidote to an overdose, but it can keep a person alive until emergency services arrive.
Naloxone kits are free in Ontario. If you are a person who uses opioids, or are a family member or loved one of someone at risk for an overdose, you can get a kit at a pick-up location.
We can provide training and Naloxone to eligible organizations that work with people who use opioids.
COVID-19 Guidance for Naloxone Kit Distribution
COVID-19 and the ongoing drug toxicity crises requires everyone to adjust how we provide services to keep everyone as safe as possible during these challenging times.
Naloxone distribution remains an essential lifesaving service. Review the advice from the Ontario Naloxone Program and Niagara Region Public Health, and visit COVID-19 in Niagara for more information.
- Continue distributing naloxone kits and encourage their use in overdose emergencies. Public Health Ontario has confirmed that intranasal naloxone administration doesn't produce aerosols that can spread COVID-19.
- Encourage clients to wear non-latex gloves every time they respond to an overdose. All naloxone kits contain gloves, which help prevent potential COVID-19 spread through droplet contact. If possible, clean hands before putting gloves on. After responding to an overdose, the gloves and used sprays should be placed in a trash can that is lined with a plastic bag. Wash or sanitize hands immediately.
- Tell clients to provide chest compressions when responding to an overdose if they're trained and able. The Ontario Naloxone Program advises against full cardio-pulmonary resuscitation (CPR) during COVID-19. Administering naloxone and providing chest compressions can be an effective response in an opioid overdose situation.
- Tell clients not to provide rescue breaths when responding to an overdose during the COVID-19 pandemic. Rescue breathing provides a direct route for infection. There's no evidence to suggest that the CPR face shields in naloxone kits or one-way valve masks provide adequate protection against COVID-19.
- Tell clients to prioritize giving naloxone and calling 911 for every overdose. Work with clients to plan for the safest ways for them to interact with paramedics and police. It's good to familiarize yourself and clients with the Good Samaritan Act. There are limitations to the protections the Act provides.
- Whenever possible, agencies that provide naloxone training and kits should provide virtual naloxone training to clients. Training videos are available at Canadian Pharmacy Association: How to give naloxone and Carry naloxone: get ready, get trained, save lives.
- If resources and logistical pressures don't allow for virtual training, naloxone kits may be provided to clients without training during the COVID-19 pandemic
Streetworks Needle Exchange
Harm reduction materials are available through Positive Living Niagara at their office, satellite sites or mobile van.
Local options for addiction treatment in Niagara include:
For those who have lost loved ones due to substances: